Lightning, Bonner
- When
- June 29, 9:00 AM PST to 9:50 AM PST
- Where
- Bonner County, Sagle
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 48.200, -116.550
The exact time of the lightning strike was estimated.
A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered thunderstorms across the Idaho Panhandle during the morning and early afternoon hours on June 29th. In the town of Sagle, two men were injured by a lightning strike while they were laying cable in a trench during the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist and unstable environment coupled with weak forcing along a passing upper-level front led to scattered thunderstorms across the Idaho Panhandle during the morning and early afternoon hours on June 29th. In the town of Sagle, two men were injured by a lightning strike while they were laying cable in a trench during the storm. Reports state that lightning hit the electrical line and went through the buried cable. One victim had entrance and exit woulds and electrical burns to the lower half of his body. The second victim had no entrance or exit wounds and appeared to have been hit by the strike's ground current.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 29, 4:50 AM PST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
550 AM PDT Sat Jun 29 2013
.SYNOPSIS...
Scattered showers and thunderstorms are expected today. It
will be hot this weekend will temperatures with temperatures in
the 90s. Monday and Tuesday will be exceedingly hot with many
locations reaching 100 degrees or more. A weak push of slightly
cooler air will arrive on Wednesday. The Fourth of July will be
seasonably hot and dry.
&&
.DISCUSSION...
Made an update for this morning and afternoon to increase POPs and
thunderstorm coverage. Radar imagery as of 530 am showed a line of
thunderstorms over the Spokane area extending down towards St.
John and La Crosse. Additional development is showing up around
Hanford and Connell and thus more thunderstorm activity is
expected to move up from the southwest into the Upper Columbia
Basin and Spokane area this morning...with all this activity
lifting northeast towards Coeur D'Alene and Sandpoint. Meanwhile
thunderstorms are also developing around Pomeroy and moving
towards Lewiston and Pullman. Yet another cluster of storms was
developing just west of Cle Elum with this activity moving north
towards Leavenworth. The 06z NAM shows elevated CAPE persisting
through the day overall Central and Eastern Washington and North
Idaho as a short wave moves through so overall an active day
expected. 0-6km shear values of 30-40 knots will allow for
persisting storms with some producing frequent lightning...heavy
rain...small hail...and gusty winds. With most of this convection
elevated the risk for severe thunderstorms is low for most areas.
But some stronger storms are possible. As previous discussion
stated...the best chance for severe storms will be over the Blues,
Camas Prairie, and Central Panhandle Mountains in the afternoon.
The East Slopes of the Cascades will also need to be monitored for
flash flooding if any training cells develop especially over the
burn scar areas. JW
&&
.AVIATION...
12z TAFS...Radar and lightning detection show thunderstorms with
abundant lightning tracking from the Tri-Cities and Moses Lake area
northeast towards KGEG/KSFF...with a second weaker cluster of storms
over Northeast Oregon tracking towards KPUW/KLWS. These storms will
continue to develop from elevated instability will have high clouds
bases around 8-12k feet MSL...and tops up to 40k feet. The threat
for thunderstorms will continue through the day as elevated
instability persists ahead of a wave passing through the area.
Drier air moving in between 0-6z this evening will mean clearing
skies for the overnight hours. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 90 65 91 68 100 71 / 60 20 0 0 0 10
Coeur d'Alene 89 63 90 64 99 68 / 50 20 0 0 0 10
Pullman 89 61 90 64 99 67 / 40 20 0 0 0 10
Lewiston 96 67 98 69 105 73 / 40 20 0 0 10 10
Colville 91 59 95 62 103 66 / 40 30 10 0 10 10
Sandpoint 89 58 89 59 97 62 / 40 20 10 0 0 10
Kellogg 88 62 89 64 97 66 / 30 20 10 0 0 10
Moses Lake 93 64 96 68 103 71 / 30 10 0 10 10 10
Wenatchee 91 68 95 72 101 73 / 40 10 0 10 10 10
Omak 90 63 96 66 102 69 / 30 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Heat Advisory from Noon Monday to 10 PM PDT Tuesday for East
Slopes Northern Cascades-Lower Garfield and Asotin Counties-
Moses Lake Area-Northeast Mountains-Okanogan Highlands-
Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau-Wenatchee Area.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 446 AM PDT SAT JUN 29 2013 IDZ004-026-027-WAZ031-032-301200- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES- 446 AM PDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. A FEW STORMS THIS AFTERNOON MAY BECOME STRONG TO SEVERE WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE HOTTEST TEMPERATURES WILL OCCUR ALONG THE SNAKE RIVER. GRADUAL COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY. IDZ001>003-WAZ033>038-041-043-044-301200- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 446 AM PDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY. SOME STORMS WILL PRODUCE GUSTY WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 98 AND 105. THE HOTTEST TEMPERATURES WILL OCCUR IN THE MOSES LAKE AREA. GRADUAL COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY. WAZ042-301200- EAST SLOPES NORTHERN CASCADES- 446 AM PDT SAT JUN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL RATES...INCREASING THE THREAT FOR FLASH FLOODING OVER RECENT BURN SCARS ALONG THE EAST SLOPES OF THE NORTHERN CASCADES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY HOT TEMPERATURES ARE EXPECTED MONDAY AND TUESDAY WITH HIGH TEMPERATURES FOR MOST VALLEY LOCATIONS BETWEEN 96 AND 103. GRADUAL COOLING IS EXPECTED WEDNESDAY THROUGH FRIDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 733 AM PDT SAT JUN 29 2013 WAZ041>043-291515- OKANOGAN WA-CHELAN WA- 733 AM PDT SAT JUN 29 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 815 AM PDT AT 727 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES NORTHWEST OF ORONDO..MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... LAKE CHELAN STATE PARK AND FIRST CREEK BURN SCAR... MANSON... RAMONA PARK CAMPGROUND AND GROUSE MOUNTAIN CAMPGROUND... 25 MILE CREEK STATE PARK... GOAT FIRE BURN SCAR... LAT...LON 4821 12022 4796 11988 4766 12035 4785 12051 TIME...MOT...LOC 1433Z 232DEG 29KT 4784 12031 JW
The Spokane radar (KOTX), 99 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
1 lightning. Local standard time, as filed.
The exact time of the lightning strike was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454992.